Chantix and mental illness - what are the facts?

TEXT SIZE: A A A
The August issue of the American Journal of Psychiatry included two letters reporting single cases of worsening of symptoms of schizophrenia and mania, while they were taking the new smoking cessation medication, Chantix (varenicline). Links to those case reports can be found below. It was also noticeable that some readers of my previous article on Chantix who were also taking medications for psychiatric problems wrote online comments about unpleasant side effects.
http://www.healthline.com/blogs/smoking_cessation/2007/04/chantix-how-does-this-new-quit-smoking.html

People suffering from major mental illnesses were excluded from the initial placebo-controlled trials of varenicline (Chantix), which showed that it is both safe and effective in helping smokers to quit. It is normal practice to exclude certain categories of patient from trials of new medicines, prior to the drug being approved for sale to the public. Often the reason is that patients with certain diagnoses are more likely to be taking medications that may affect the condition being treated (e.g. antidepressants could theoretically affect smoking cessation, as at least 2 antidepressants are effective for smoking cessation). Sometimes it is partly to protect those considered “at risk”, from taking an unlicensed experimental medicine. What we end up with is that many new medicines have mainly been studied in people who are relatively healthy, apart from having the condition the new medicine is designed to treat. Chantix is like many new drugs in this respect. It is also very common, especially for new medicines that are very widely used, for reports to appear of unusual side-effects occurring in some patients. I’ve published a few such reports myself.

However, it is not until fairly thorough additional placebo-controlled studies have been published in more patient groups, that we can tell with any confidence whether the new drug really does cause problematic side effects in certain patient groups or not. Sometimes such studies are never carried out and in that case we need to rely on the reported experiences of clinicians treating those patient groups over a period of time.

One thing we have to bear in mind is that when a person starts using Chantix, that’s not the only thing that’s changing. That person will also be trying to quit smoking. Quitting smoking itself causes a number of changes, including the increases in nicotine withdrawal symptoms I’ve talked about before (see link below), and also a slowing in metabolism of some medications, that could cause an increase in the blood levels of the drugs contained in those medicines (I’ll discuss this in a future post). So some symptoms may be related to quitting smoking, rather than Chantix per se.

So if I had a relative who smoked and suffered from a mental illness (like schizophrenia, bipolar disorder or depression) and was taking medicine for that illness but wanted help to quit smoking, what would I suggest?

As with all the people I see who want to quit smoking, I’d describe all the available forms of help, including counseling, internet support and medicines. I’d recommend that they use these. With regards to medicines, I’d point out one advantage of nicotine replacement therapy, which is that it does not involve taking a “new” drug, - as they have been taking nicotine in a much more harmful form every day, for years. When discussing Chantix I’d point out that it had not been studied in many people with a serious mental health problem, and so it would be particularly important to discuss that option with their doctor and to allow the doctor to monitor their progress on that medicine fairly closely if the doctor decided to prescribe it. But if my family member had already tried nicotine replacement therapy and wanted to try something different, I wouldn’t discourage it. I’ve heard from many clinicians who have treated patients with mental health problems successfully with Chantix, and so I am not convinced yet that there is a markedly increased risk of adverse events caused by Chantix in such patients.

It would be helpful to hear peoples’ experiences of using Chantix, particularly if you have also had a mental health problem. If you feel that any medicine has caused a harmful effect, then you should tell your doctor, and particularly in the case of a new medicine, it may be appropriate to report this to the FDA. For further information on that procedure, visit: http://www.fda.gov/medwatch/

Here are the links to the recent case reports:
http://ajp.psychiatryonline.org/cgi/content/full/164/8/1269
http://ajp.psychiatryonline.org/cgi/content/full/164/8/1269-a

Here is the link to my previous article on nicotine withdrawal:http://www.healthline.com/blogs/smoking_cessation/2007/03/what-is-nicotine-withdrawal-syndrome.html
  • 1
Was this article helpful? Yes No
Advertisement

About the Author


MA, MAppSci, PhD

Dr. Jonathan Foulds is an expert in the field of tobacco addiction.

Advertisement
Advertisement